North Carolina, 2017Rip Current in North Carolina, July 11, 2017
July 11, 2017 · NWS MHX · 1 event in 1 county or zone
A 59 year old male drowned due to a rip current at Fort Macon.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 59 year old male drowned due to a rip current at Fort Macon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 11, 1:43 PM EST, 21 minutes earlier.
Area forecast discussion, Jul 11, 1:43 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
243 PM EDT Tue Jul 11 2017
.SYNOPSIS...
An offshore high and inland surface trough pattern will persist
through the week. A cold front will approach from the northwest
Saturday and then stall and dissipate Sunday into Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 240 PM Tuesday...Ridge aloft just off the coast will lead
to weak zonal flow over region with no features to produce any
lift. Any remaining convection inland with sea breeze shld
dissipate quickly early this evening with generally dry weather
overnight with poss an isold shra/storm skirting the cst late.
Expect PC to mclr skies with muggy lows in the 70s.
&&
.SHORT TERM /WEDNESDAY/...
As of 240 PM Tuesday...Ridge aloft just off the cst will cont
to lead to mainly dry weather over the region. Will cont isold
pop inland mainly during the aftn assoc with sea breeze but much
like today very few spots will see rain. With good deal of sun
expect highs in the lower 90s inland to 80s beaches.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 240 pm Tue...Guidance remains in fairly good agreement
and continuity during period with zonal flow aloft most of the
week followed by troughing this weekend into early next week.
Thu...Models continue to show ridging/zonal flow for Wednesday
with surface trof temporarily pushed further to the west.
Forecast soundings and time sections show an overall drier
atmosphere and guidance PoPs are very low so have removed PoPs
and am going with a dry and hot day with highs in the lower/mid
90s inland with mid/upper 80s south coast and Outer Banks.
Fri thru Tue...An extended period of unsettled weather is in
store for the weekend into early next week. A persistent upper
level trof sets up across the eastern seaboard. At the surface,
a cold front will drift into the forecast area on Saturday and
becomes stationary into early next week. Numerous disturbances
moving through the upper flow on top of a warm, moist and
unstable airmass will result in chance PoPs each day through the
period. Still another very warm day Friday with highs expected
in the low to mid 90s inland to 85-90 coast and heat indices
around 100-103. A few degrees cooling expected over the weekend
into early next week with greater cloud/precip coverage with
highs upper 80s to around 90 inland to mid to upper 80s coast.
&&
.AVIATION /17Z TUESDAY THROUGH SUNDAY/...
Short Term /thru Wednesday/...
As of 1230 PM Tuesday...VFR will dominate much of the period.
Only widely sct convection this aftn with limited chc to impact
terminal. Models show light SW breeze overnight limiting fog
threat. Guidance not showing much low stratus late...for now
will show some sct low clouds late tonight and early Wed but not
show any cigs. Whatever low clouds do form will quickly
lift/dissipate Wed morn with VFR rest of the day with only isold
convection expected on sea breeze.
Long Term /Wed Night through Sun/
As of 240 pm Tue...VFR/dry weather forecast for Thursday. There
will periods of sub-VFR conditions in scattered
showers/thunderstorms Friday through Sunday as a cold front
moves into the area this weekend and becomes stationary. There
will also be occasional sub-VFR conditions during the early
morning hours with the threat for stratus and/or fog. Surface
winds southwest Thursday through Saturday and south Sunday.
Speeds will average 10-15 knots Thursday and Friday and 5-10
knots Saturday and around 5 knots Sunday.
&&
.MARINE...
Short Term /Tonight and Wed/...
As of 240 PM Tuesday...Light to moderate SW flow will cont with
high pres offshore and trof to the W. Speeds will be mainly in
the 10 to 20 kt range with winds peaking in the aftn to early
evening. These winds will cont to produce seas of 2 to 4 feet.
Long Term /Wednesday Night through Sunday/...
As of 240 pm Tuesday...Surface pattern will be dominated by an
offshore high and inland trough pattern through Friday with a
cold front moving in from the northwest Saturday and becoming
stationary across eastern NC. Flow will continue from the
southwest through the period at generally 5-15 knots. Seas will
average 2-5 feet.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.
&&
SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...HSA
AVIATION...RF/HSA
MARINE...RF/HSA
Hazardous weather outlook, Jul 11, 2:55 AM EST, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
355 AM EDT Tue Jul 11 2017
NCZ029-044>047-079>081-090>094-120800-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
355 AM EDT Tue Jul 11 2017
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hot and humid conditions are expected Wednesday through Friday. Heat
index values will be between 100 and 105 degrees are expected each
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ095-098-103-104-120800-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
355 AM EDT Tue Jul 11 2017
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Carteret
- When
- July 11, 2:04 PM EST
- Where
- Carteret forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
A 59 year old male swimming just west of the guarded beach at Fort Macon State Park was caught in a rip current and drowned. His 24 year old son tried to rescue him and nearly drowned, but is OK.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 11, 2017$4.8 million · EF2 · 35 events
- Tornadoes and Hail in North Dakota, July 11, 2017$1.8 million · EF2 · 34 events
- Flash Flooding and Flooding in Wisconsin, July 11 to 24, 2017$38 million · 2 in hail · 12 events
- Flash Flooding and Flooding in Illinois, July 11 to 31, 2017$17 million · 1 in hail · 16 events
- Lightning Strike in North Carolina, July 11, 20171 death · 1 injured · 1 event
- Damaging Winds in Illinois, July 11, 2017$727,000 · 61 kt wind · 13 events
- Flash Flood and Flood in Iowa, July 11 to 12, 2017$366,000 · 1.75 in hail · 10 events
- Damaging Winds in Nebraska, July 11 to 12, 2017$325,000 · 56 kt wind · 2 events
- Flash Flooding and Flooding in Indiana, July 11, 2017$113,000 · 56 kt wind · 19 events
- Flash Flooding and Hail in Ohio, July 11, 2017$86,000 · 60 kt wind · 19 events
- Tornado and Flash Flooding in Iowa, July 11 to 12, 2017$1,000 · EF1 · 22 events
- Tornadoes and Hail in Minnesota, July 11 to 12, 2017$10,000 · EF1 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702335.